NWS New York, NY wrote its last area forecast discussion before the first event at Feb 22, 10:46 AM EST, 14 minutes earlier.
Area forecast discussion, Feb 22, 10:46 AM EST, 14 minutes before
Area Forecast Discussion
National Weather Service New York NY
1046 AM EST Mon Feb 22 2021
.SYNOPSIS...
A strong frontal system moves across the region this afternoon
and evening. Except for a lingering low pressure trough on
Tuesday and a cold frontal passage Wednesday night, high
pressure will dominate through Friday. Low pressure may then
impact the weather this upcoming weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Winter Weather Advisory remains in effect for Passaic County,
Western Bergen, Western Essex, Orange, Rockland, Putnam,
Northern Westchester, and Northern Fairfield. Some of these
zones may have an average less than 3 inches, but feel these
locations stand the highest chance of seeing a quick and
impactful snowfall.
A strong frontal system will work across the area with deep-
layered lift (LFQ upper jet, 40-50kt LLJ, upper trough) from
late this morning into this afternoon. Latest radar imagery
shows area filling into the SW at the nose of the LLJ.
Greatest challenge for forecast area today will be dividing line
from rain to snow. Due the strong onshore flow, locations east
of NYC will be mainly rain (brief snow mix is possible at
onset), while north and west a period of accumulating snow is
likely before transition from snow to rain. Far interior
locations, mainly north and west of I-287 and north of I-84 in
CT are forecast to be predominantly snow, especially the
farther north one goes of these demarcations.
The precip will begin with the next 1-2 hours from SW to NE.
This is not a classic snow pattern as the low level flow will
be increasing out of the S-SW introducing potential boundary
layer issues. However, we still have a snow pack in place and
ground and air temperatures north and west of the NYC metro and
cold. The thinking is that the southerly flow will be strongest
along the coast, including the NYC metro, Long Island, and
coastal/southeastern Connecticut. These are the locations that
should see temperatures rising significantly this morning into
the middle and upper 30s. Further north and west, temperatures
may rise just above freezing before the precip moves in.
Snowfall rates could reach 1-2 inches per hour. The NAM, HRRR,
and NAM3km are all indicating lift being maximized in the
dendritic growth zone (-12C to -18C). The 00z HREF also shows
potential for these higher rates occurring. Of note, the HRRR
has continually simulated 25-30 dBZ in this corridor where snow
is expected to be the predominate PTYPE. Usually the HRRR is a
bit weaker in its simulated reflectivity in snowfall, so this
lends some confidence to the higher rates. The biggest
challenge revolves around how much accumulation on roads and how
much impact there will be if boundary layer temps end up
marginal. Thinking that the heavy rates in even just a 2-4 hour
period will be more than enough to produce accumulation and
create slippery travel. Once the snowfall rates drop off, the
accumulations should lessen. Generally looking for 2-4 inches
from interior NE NJ, Lower Hudson Valley, and into northern
Fairfield county in CT. The snowfall amounts are well
collaborated with WPC and neighboring offices. This snow will be
wet and ratios overall should fall under 10:1. However, if the
dendritic growth is efficient and rates overcome any surface
warming, then some locations could see 10:1 in heavier bands.
If the boundary layer becomes warmer than anticipated, snowfall
amounts could be lower with a limited impact. The snow should
be tapering off and could mix with some rain as it ends during
the evening commute.
Across Long Island and much of coastal and SE CT, just plain is
forecast due to the warmer boundary layer. Some wet snow flakes
could mix in as well across SW Fairfield county along the I-95
corridor at the onset. Rainfall could become moderate to
briefly heavy, especially if some of the HiRes models are
correct in depicting what appears to be the development of an
elevated line of convection late this afternoon into early this
evening. Will have to watch for some ponding from snow melt if
the heavier rain does indeed occur.
Total liquid equivalent amounts are around 0.40 to about 0.60,
with the highest amounts across Long Island and SE CT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
The frontal system moves offshore tonight. Skies should become
mostly clear initially and then clouds begin to increase towards
Tuesday morning as yet another shortwave and vortmax approach
within the larger mean upper level trough. Lows will be in the
20s inland and the lower 30s near the coast.
The aforementioned shortwave will pass over the region on
Tuesday. There will be a subtle low pressure trough over the
area as well. Have continued to keep PoPs on the low side.
Anything that falls in the morning will be a snow or rain/snow
mix. Then in the afternoon as thermal profiles warm up, mostly
rain, but still a rain/snow mix for the highest elevations. High
temperatures near normal in the lower 40s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
High pressure dominates the weather pattern through Friday with
dry weather with the exception of a cold front passing through
during Wednesday night. Not much moisture with this front, but
will go with a slight chance of rain showers in the evening.
Highs around 5 degrees above normal on Wednesday, near normal on
Thursday, then a few degrees below normal on Friday.
Confidence in the forecast lowers from Friday night through the
weekend. Global models now indicate low pressure passing to our
north on Saturday into Saturday night. There are timing and
strength differences with its associated middle and upper level
trough. Will keep PoPs on the low side, and consensus is that
Saturday and Saturday evening will be the most likely time for
any PCPN, but this is subject to change given the uncertainty.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
A frontal system will then pass through this afternoon and
evening.
VFR through the morning, then precip should move in early this
afternoon with conditions quickly lowering to IFR/LIFR. KSWF should
see all snow, KHPN/KTEB/KEWR should see 1-2 hours of snow with LIFR
conditions, KLGA may briefly start as snow, while other terminals to
the east see all rain. Winds should back S 10 kt with G15-20 kt, and
a few higher gusts may be possible at the coastal terminals just
before onset of precip early this afternoon.
Snow accumulation at KSWF 2-4 inches, KHPN 1-2 inches, around
an inch at KTEB, less than an inch at KEWR.
Rain should lessen in intensity this evening with conditions
becoming MVFR and winds veering SW after fropa, then VFR late
evening except at KGON winds becoming W G15-20kt.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Unscheduled AMD likely to fine-tune precip type/intensity and
flight category. G25kt possible at KJFK/KLGA right before precip
onset early this afternoon. KJFK winds may be stronger sustained
without gusts briefly coincident with heaviest precipitation
around 18-21Z.
.OUTLOOK FOR 12Z TUESDAY THROUGH FRIDAY...
.Tuesday...VFR with chance of MVFR in -SHRA in the afternoon.
W winds G20kt.
.Wednesday through Friday...VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
&&
.MARINE...
Southwest flow increases ahead of an approaching frontal system
today. Winds on the ocean and south shore bays will gust to 25
kt, with seas building to 5-7 ft on the ocean by this evening.
A Small Craft Advisory is in effect on the south shore bays from
10 am until 6pm and on the ocean through tonight, as elevated
seas will linger. Occasional gusts to 25 kt are possible on far
eastern portions of the Long Island Sound and Peconic and
Gardiners Bays as well.
SCA conditions are likely to continue on the ocean and
potentially eastern LI Sound and the eastern bays Tuesday and
Tuesday night as a relatively tight pressure gradient over the
waters bring westerly winds 15-25 kt with gust nearly 30 kt in
some areas. Have held off on extending the current SCA on the
ocean.
High pressure builds to our south on Wednesday, however the
pressure gradient may still be strong enough to sustain advisory
conditions on the ocean waters. A good chance that SCA conds on
the ocean continues Wednesday night and Thursday ahead and
behind a cold front passing through during the night. A weaker
pressure gradient with an offshore flow should then allow for
sub-advisory conditions for Friday.
&&
.HYDROLOGY...
There could be some minor flooding from a combination of
moderate to heavy rain and snow melt across Long Island and SE
CT this afternoon and evening. Otherwise, no hydrologic impacts
are anticipated through Sunday.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 6 PM EST this evening for CTZ005.
NY...Winter Weather Advisory until 6 PM EST this evening for
NYZ067>070.
NJ...Winter Weather Advisory until 6 PM EST this evening for NJZ002-
004-103-105.
MARINE...Small Craft Advisory until 6 AM EST Tuesday for ANZ350-353-355.
Small Craft Advisory until 6 PM EST this evening for ANZ345.
&&
UPDATE...DW
AVIATION...MD/MWHazardous weather outlook, Feb 22, 4:02 AM EST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
402 AM EST Mon Feb 22 2021
CTZ005-NJZ002-004-103-105-NYZ067>070-230915-
Northern Fairfield-Western Passaic-Eastern Passaic-Western Bergen-
Western Essex-Orange-Putnam-Rockland-Northern Westchester-
402 AM EST Mon Feb 22 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
EST THIS EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-CTZ006>012-NJZ006-104-106>108-
NYZ071>075-078>081-176>179-230915-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern New Haven-
Northern Middlesex-Northern New London-Southern Fairfield-
Southern New Haven-Southern Middlesex-Southern New London-Hudson-
Eastern Bergen-Eastern Essex-Western Union-Eastern Union-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
402 AM EST Mon Feb 22 2021
This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.